Forums


Medications & Prescription Treatment

Minerva IUD?

  • By 1bi480g

    Hi all, I’m sure this has been visited in the past but I just had my annual w a new gyne and she suggested Minerva (I don’t use any hormonal BC right now, in the past oral contraceptive and NuvaRing made me extremely bloated and depressed) to see if it could alleviate my menstrual-related (time of ovulation, PMS, period) migraines). However, she said it might only help if my migraines are triggered by prostaglandin response and not by the estrogen drop. To me it seems like a big risk for a “let’s try it for a few months and see what happens!” Does anyone have any other information about it and how one might know if it might be more useful? I don’t have “wavy line” visual aura but my vision does get blurry and more light sensitive with migraines.

    Reply Created with Sketch. reply
  • By Jojiieme

    I have a Mirena, for a different reason, and it has lightened my hormonal migraines. Of course, not all my migraines are hormonal, and not all the hormones involved are the prostaglandin. (My old Gynae and new Gynae had a huge argument over this, actually; it was really funny! But I like and trust my new one)
    It was no trouble to put in, you have a mini period after and your cycle shifts a little to adjust to it. They say to allow a good 3 to 6 months for it to ‘settle in’, you can’t tell anything from one or two cycles. And you’ll need to continue your meds while adjusting, just to be sure.

    I continued to have some period pain and some breakthrough bleeding for quite a while. If you have a Mirena, this isn’t meant to happen. My Gynae suspects something else is going on, and I’ve been referred for a second opinion.

    Reply Created with Sketch. reply
  • By Kristy

    I had a horrible experience with Mirena IUD. I too was offered this birth control option to hopefully help with my chronic migraines and told my period would be lighter after that settling in period. Right off the bat the hormones associated with this triggered a continuous headache. I had no stop bleeding and large clotting. Bad cramping, after an ultrasound they found it was lodged and embedded and needed removal. I had lost so much blood they were checking my blood count and considering a transfusion at one point but luckily I didn’t need it. I was put on a week or so of low dose birth control pills to help stop bleeding and iron pills.

    Reply Created with Sketch. reply